Texas, 2011

Lightning Strike in Texas, September 16, 2011

September 16, 2011 · NWS FWD · 1 event in 1 county or zone

Lightning stuck the bell tower of a church just east of downtown Fort Worth, damaging the tower and sending bricks tumbling to the street below.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Lightning stuck the bell tower of a church just east of downtown Fort Worth, damaging the tower and sending bricks tumbling to the street below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 16, 2:39 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 16, 2:39 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT FRI SEP 16 2011

.DISCUSSION...
THE WEATHER PATTERN WILL BECOME MORE UNSETTLED ACROSS NORTH TEXAS
THROUGH NEXT WEEK WITH SEVERAL OPPORTUNITIES FOR RAIN.

A WEAK FRONT WAS NEARLY STATIONARY JUST NORTH OF INTERSTATE 20
THIS AFTERNOON. MOISTURE WAS SLOWLY INCREASING SOUTH OF THIS
BOUNDARY. THE COMBINATION OF LIFT FROM AN APPROACHING SHORT WAVE
AND THE INCREASE IN MOISTURE WAS RESULTING IN SCATTERED SHOWERS
AND A FEW THUNDERSTORMS. THE BEST RAIN CHANCES THROUGH THIS
EVENING WILL BE ACROSS THE WEST AND NORTH WHERE LIFT WILL BE
MAXIMIZED. MEASURABLE RAINFALL IS EXPECTED WITH THESE STORMS AND A
FEW SPOTS MAY EVEN SEE SOME BRIEF...HEAVY RAINFALL. SOME RAINFALL
WILL EVEN BE POSSIBLE OVERNIGHT.

WESTERLY FLOW ALOFT WILL REMAIN OVER NORTH TEXAS THROUGH SUNDAY.
WEAK SHORT WAVES EMBEDDED IN THIS FLOW WILL BRING PERIODS OF LARGE
SCALE ASCENT. THEREFORE...SCATTERED SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE THROUGH SUNDAY. THE CONTINUED UPWARD VERTICAL
MOTION WILL DESTABILIZE THE MID LEVELS OF THE ATMOSPHERE AND
THUNDERSTORMS WILL BECOME A BIT MORE ORGANIZED SATURDAY AND
SUNDAY...ESPECIALLY ACROSS THE NORTHWEST AND NORTH. AN UPPER
TROUGH AXIS WILL TRANSLATE ACROSS THE REGION MONDAY AND RAIN
CHANCES WILL TEMPORARILY END FROM WEST TO EAST. THE PASSAGE OF THE
UPPER TROUGH AXIS WILL ALLOW A SURFACE FRONT TO APPROACH THE RED
RIVER TUESDAY BUT THE FRONT SHOULD STALL UNTIL A STRONGER SYSTEM
DEEPENS ACROSS THE EASTERN HALF OF THE COUNTRY WEDNESDAY THROUGH
FRIDAY. THE PASSAGE OF THE FRONT WILL BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS TO NORTH TEXAS. FOR NOW WE WILL KEEP
POPS LOW DUE TO MOISTURE AND TIMING UNCERTAINTIES

TEMPERATURES THROUGH THE WEEK WILL BE SEASONAL OVERALL WITH HIGHS
MAINLY IN THE 8OS TO LOWER 90S AND LOWS GENERALLY IN THE MID 60S
TO LOWER 70S. THE ONLY DEVIATION WILL BE SLIGHTLY COOLER
TEMPERATURES BEHIND THE COLD FRONT THE MIDDLE OF NEXT WEEK.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  90  74  90  73 /  30  20  20  20  30
WACO, TX              72  92  74  91  72 /  20  20  20  20  20
PARIS, TX             61  86  68  89  69 /  30  20  20  30  30
DENTON, TX            71  90  73  91  72 /  30  20  30  20  30
MCKINNEY, TX          68  88  71  88  70 /  30  20  20  20  30
DALLAS, TX            71  89  74  91  74 /  30  20  20  20  30
TERRELL, TX           68  89  71  89  71 /  20  20  20  20  30
CORSICANA, TX         69  90  72  90  72 /  20  20  20  20  20
TEMPLE, TX            70  92  72  91  71 /  20  20  10  20  20
MINERAL WELLS, TX     68  90  70  92  70 /  40  20  30  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/79
Hazardous weather outlook, Sep 16, 12:57 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
157 PM CDT FRI SEP 16 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
157 PM CDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH
TEXAS...WITH ACTIVITY LINGERING PAST MIDNIGHT IN AREAS NORTH OF
INTERSTATE 20. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARD
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOW THUNDERSTORM CHANCES WILL CONTINUE ACROSS NORTH TEXAS THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 16, 4:26 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
526 PM CDT FRI SEP 16 2011

TXZ117-162300-
PARKER TX-
526 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  PARKER COUNTY

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF WEATHERFORD...MOVING NORTHEAST AT
35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALEDO...ANNETTA...BRIAR...
COOL...HUDSON OAKS...RENO...SPRINGTOWN...WEATHERFORD...WILLOW PARK...
POOLVILLE AND MINERAL WELLS STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3301 9805 3299 9755 3269 9754 3265 9756
      3264 9806
TIME...MOT...LOC 2226Z 240DEG 30KT 3276 9788

42/MM

The radar

The Dallas/Ft Worth radar (KFWS), 21 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tarrant

When
September 16, 4:26 PM CST
Where
Tarrant County, 1.46 mi ENE of Ft Worth
Property damage
$8,000
Reported by
Newspaper
Coordinates
32.760, -97.328

Lightning struck the bell tower of the Allen Chapel AME Church on Elm Street, damaging the tower and causing the bricks to tumble onto 1st Street below. The street remained closed for at least 2 days. The church's roof was also damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349598.